Alabama Got Injectable Products, But None Contaminated


(photo credit: Zaldylmg/Flickr)


90.3 WBHM MONTGOMERY, Ala. — Alabama health officials say 10 health care facilities in Alabama received sterile injectable products from a pharmacy involved in a fungal meningitis outbreak nationwide.

New England Compounding Center has voluntarily recalled all of its products pending results from the investigation. Although no Alabama health care facilities received the initially recalled contaminated product, 10 health care facilities did receive other NECC sterile injectable products. The Alabama Department of Public Health has contacted all facilities and they have been instructed to stop using them. All clinics, hospitals and health care providers that have the recalled product should stop using it immediately, retain and secure it, and contact NECC.

Dr. Mary McIntyre, acting state epidemiologist for ADPH, stated, "As the 23 states contact all patients (up to 14,000) who received one of the three contaminated lots of methylprednisolone acetate (a steroid), Alabama residents who received treatment in other states may be involved and contacted by their health care provider or public health. As the ongoing investigation expands to more products, this increases the possibility that Alabama residents received NECC products."

The ADPH reports that at this time there is no evidence to indicate that products other than the three initial NECC lots are contaminated. There is also no evidence at this time that any of the NECC products received by Alabama's facilities are contaminated.

A Health Alert Network message will be sent to all physicians to let them know about the products recalled and what to do with patients who present with symptoms. This type of meningitis is not contagious, and it cannot be spread from person to person. The symptoms include fever, headache (new symptoms or worsening), onset of stiff neck or sensitivity to light, or symptoms suggestive of a stroke such as slurred speech, difficulty walking, or increased dizziness or falls.

The ADPH recommends that Alabama residents who have had an epidural steroid injection since May 21, 2012, and have any of the following symptoms, should talk to their doctor as soon as possible:

  • New or worsening headache
  • Fever
  • Sensitivity to light
  • Stiff neck
  • New weakness or numbness in any part of your body
  • Slurred speech
  • Increased pain, redness or swelling at your injection site
  • Additional information, including a list of states involved, is available at the CDC's website.

    - October 12, 2012